Back to Ask the Diabetes Team Ask the Diabetes Team

From Dalby, Queensland, Australia:

My two-year-old son was diagnosed six months ago with type 1 diabetes. It is really a great struggle to get his blood sugars levels stabilized. He is currently on Actrapid and Levemir before breakfast, NovoRapid before Lunch and Dinner. Over the past two months, we had only three days that his sugar levels were between 5 and 15 mmol/L [90 and 270 mg/dl]. The other days, he has at least one or two lows and one or two readings between 15 and 25 mmol/L [270 and 450 mg/dl]. It is killing us to not getting him stable and we are worried about permanent damage to his little body. He is on a very strictly controlled diet. His diabetic team is good, but guesses a lot on what to do - to our frustration. Can someone out there relate with this? Do you have any advice?


Diabetes in two-year-old is difficult. Most of our patients use an insulin pump because of these variables in food, activity and even insulin action. The regimen you are using is quite reasonable but most of our patients use Levemir twice-a-day to get small amounts overlapping long acting insulin if they are not using a pump. Also, it would be very important to be sure that the fast acting analog is given 15 minutes ahead of food, if possible, since that allows the insulin and food peaks to coincide better, decrease postprandial hyperglycemia and also decrease the late hypoglycemia at the third and fifth hours after the injections of the analog. Of course, this is not always possible in a toddler but still should be a general goal. You may want to go to our Chat Rooms to talk with other parents of toddlers in Australia and around the world. This is often very helpful as well.


Original posting 23 Oct 2009
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.